×

zbMATH — the first resource for mathematics

A canonical metric for Möbius structures and its applications. (English) Zbl 0813.53022
A Möbius structure on a manifold \(M^ n\) is by definition a geometric structure modeled with \(S^ n\) on which the full group \({\mathcal M}(n)\) of conformal transformations, that is, the Möbius group, acts freely. Examples are given by conformally flat Riemannian manifolds, space-forms or \(CP^ 1\)-structures. Clearly, \(S^ n\) has a canonical Möbius structure, which one denotes by \(\sigma_ 0\). If \(\sigma\) is such a structure on any simply connected manifold \(M^ n\), then it admits a development map \(\text{dev}: M^ n\to S^ n\) satisfying \(\sigma= \text{dev } ^*\sigma_ 0\). Now, let \(\widetilde {M}^ n\) be the universal covering of \(M^ n\). \(M^ n\) is said to be developable if \(\text{dev}: \widetilde {M}^ n\to S^ n\) factors through the covering projection \(\widetilde {M}^ n\to M^ n\). For this case one attaches an ideal boundary \(\partial_ 0 (M^ n)\), and if it is empty, or a single point, \(M^ n\) is called elliptic or parabolic, respectively, and hyperbolic otherwise. For a hyperbolic manifold structure \(M^ n\) we have the theorem: It admits a complete Riemannian metric with Lipschitz derivatives. It also admits a canonical stratification by totally geodesic hyperbolic Riemannian manifolds of dimension \(k\), \(1\leq k\leq n\). The paper is now devoted to construct a metric on the general (and the hyperbolic) Möbius structure.
Close to the end, in Section 8, the notion of \(H\)-hull is introduced to a developable Möbius manifold structure \(M\). Its boundary is actually the pleated image \(P(M)\) of \(M\), for which one has the following theorem: there is a natural map \(\sigma: M\to P(M)\) which is an isometry on each stratum. Moreover, there is an 1-1 correspondence between simple connected hyperbolic Möbius manifolds and simply connected pleated \(n\)- sets.
Reviewer: T.Okubo (Victoria)

MSC:
53C20 Global Riemannian geometry, including pinching
PDF BibTeX XML Cite
Full Text: DOI EuDML
References:
[1] [A] Apanasov, B.N.: Deformations of Conformal Structures on Hyperbolic Manifolds. Math. Sci. Res. Inst. (Preprint 1990) · Zbl 0705.53013
[2] [B] Beardon, A.F.: Geometry of Discrete Groups. (Grad. Texts Math., vol. 91) Berlin Heidelberg New York: Springer 1982
[3] [Bl] Blaschke, W.: Vorlesungen über Differential-Geometrie, vol. 3. Berlin Heidelberg New York: Springer 1929
[4] [EM] Epstein, D.B.A., Marden, A.: Convex Hulls in Hyperbolic Spaces. A theorem of Sullivan, and Measured Pleated Surfaces. In: Epstein, D.B.A. (ed.) Symposium on Hyperbolic Geometry, Kleinian Groups, and 3-dimensional Topology. (Lond. Math. Soc. Lect. Notes., vol. 111, pp. 113–253) Cambridge: Cambridge University Press 1987 · Zbl 0612.57010
[5] [F1] Lelong-Ferrand, J.: Transformations conformes et quasi-conformes des varietes riemanniennes. Acad. R. Belg. Sci. Mem. Coll.8(2), 39 (1971) · Zbl 0215.50902
[6] [F2] Ferrand, J.: A characterization of quasiconformal mappings by the behavior of a function of three points. In: Laine, I., Rickman, S., Sorvali, T. (eds.), Complex Analysis, Joensu 1987. (Lect. Notes Math., vol. 1351, pp. 110–123) Berlin Heidelberg New York: Springer 1988
[7] [GP] Gehring, F., Palka, B.: Quasiconformally homogeneous domains. J. Anal. Math.30, 172–199 (1976) · Zbl 0349.30019 · doi:10.1007/BF02786713
[8] [G] Goldman, W.M.: Projective Structures with Fuchsian Holonomy. J. Differ. Geom.25, 297–326 (1987) · Zbl 0595.57012
[9] [Gu] Gunning, R.C.: Special coordinate coverings of Riemann surfaces. Math. Ann.170, 67–86 (1967) · Zbl 0144.33501 · doi:10.1007/BF01362287
[10] [Ka] Kamishima, Y.: Conformally flat manifolds whose developments are not surjective. I. Trans. Am. Math. Soc.294, 607–623 (1986) · Zbl 0608.53036 · doi:10.1090/S0002-9947-1986-0825725-2
[11] [K] Klingenberg, W.: Riemannian Geometry. (De Gruyter Stud. Math., vol. 1) Berlin New York: de Gruyter 1982
[12] [Kob] Kobayashi, S.: Hyperbolic Manifolds and Holomorphic Mappings. (Pure Appl. Math. Monogr., vol. 2) New York: Dekker 1970
[13] [Kup] Kuiper, N.H.: On conformally-flat spaces in the large. Ann. Math.50, 916–924 (1949) · Zbl 0041.09303 · doi:10.2307/1969587
[14] [Kul1] Kulkarni, R.S.: On the Principle of Uniformization. J. Differ. Geom.13, 109–138 (1978) · Zbl 0381.53023
[15] [Kul2] Kulkarni, R.S.: Conformal Structures and Möbius Structures. In: Kulkarni, R.S., Pinkall, U. (eds.) Conformal Geometry. (Aspects Math., vol. 12, pp. 1–39) Braunschweig Wiesbaden: Vieweg 1988
[16] [KP] Kulkarni, R.S., Pinkall, U.: Uniformizations of geometric structures with applications to conformal geometry. In: Naveira, A.M. et al. (eds.) Differential Geometry Peñiscola 1985. (Lect. Notes Math., vol. 1209, pp. 190–209) Berlin Heidelberg New York: Springer 1986
[17] [Kr1,2] Kra, I.: Deformations of fuchsian groups, I and II. Duke Math. J.36, 537–546 (1969); ibid.38, 499–508 (1971) · Zbl 0177.11602 · doi:10.1215/S0012-7094-69-03663-1
[18] [L1] Lafontaine, J.: Module de structures conformes plates et cohomologie de groupes discreres. C.R. Acad. Sci., Paris297, 655–658 (1983) · Zbl 0538.53022
[19] [L2] Lafontaine, J.: The theorem of Lelong-Ferrand and Obata. In: Kulkarni, R.S., Pinkall, U. (eds.) Conformal Geometry. (Aspects Math., vol. 12, pp. 93–103) Braunschweig Wiesbaden: Vieweg 1988 · Zbl 0668.53022
[20] [Le] Leutwiler, H.: A Riemannian metric invariant under Möbius transformations inR n . In: Laine, I., Rickman, S., Sorvali, T. (eds.) Complex Analysis, Joensu 1987. (Lect. Notes Math., vol. 1351, pp. 223–235) Berlin Heidelberg New York: Springer 1988
[21] [LN] Loewner, C., Nirenberg, L.: Partial Differential Equations Invariant under Conformal or Projective Transformations. In: Ahlfors, L.V., Kra, I., Maskit, B., Nirenberg, L. (eds.) Contributions to Analysis, pp. 245–272. New York London: Academic Press 1974 · Zbl 0298.35018
[22] [M] Martin, G.: Quasiconformal and bi-Lipschitz homeomorphisms, uniform domains and the quasihyperbolic metric. Trans. Am. Math. Soc.292, 169–191 (1985) · Zbl 0584.30020 · doi:10.1090/S0002-9947-1985-0805959-2
[23] [Mas] Maskit, B.: On a Class of Kleinian Groups. Ann. Acad. Sci. Fenn. Ser. A442, 1–8 (1969) · Zbl 0183.08901
[24] [Mi] Millson, J.: A remark on Raghunathan’s vanishing theorem. Topology24, 495–498 (1985) · Zbl 0582.22008 · doi:10.1016/0040-9383(85)90018-7
[25] [MS] Morgan, J., Shalen, P.: Valuations, Trees, and Degenerations of Hyperbolic Structures. I. Ann. Math.120, 401–476 (1984) · Zbl 0583.57005 · doi:10.2307/1971082
[26] [O1,2] Obata, M.: I. Conformal transformations of Riemannian manifolds. J. Differ. Geom.4, 311–333 (1970); 2. The conjectures about conformal transformations. ibid.6, 247–258 (1971) · Zbl 0205.52003
[27] [On] O’Neill, B.: Semi-Riemannian Geometry with applications to relativity. New York London: Academic Press 1983
[28] [P] Penner, R.: An Introduction to Train-tracks. In: Epstein, D.B.A. (ed.), Symposium on Hyperbolic Geometry Kleinian Groups, and 3-dimensional Topology. (Lond. Math. Soc. Lect. Notes, vol. 112, pp. 77–90) Cambridge: Cambridge University Press 1986 · Zbl 0623.57005
[29] [Pom] Pommerenke, C.: Univalent Functions. Göttingen: Vadenhoeck and Ruprecht 1975
[30] [S] Spivak, M.: A Comprehensive Introduction to Differential Geometry, vol. 3, Berkeley: Publish or Perish 1975 · Zbl 0306.53002
[31] [T] Thurston, W.: The Geometry and Topology of 3-Manifolds. Princeton: Princeton University Mathematics Department 1979
[32] [W] Whitney, H.: Geometric Integration Theory. Princeton: Princeton University Press 1966 · Zbl 0083.28204
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.